Alert archive / Oklahoma / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Tulsa, OK

March 23, 2023Delaware County, Mayes County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Mar 23, 2023, 7:19 PM CDT for Delaware County, Mayes County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2023, 7:19 PM CDT (00:19 UTC)
Expired
Mar 23, 2023, 10:30 PM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, OK, Mayes County, OK

The radar

The Tulsa radar (KINX), 51 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 10:00 PM CDTFLASH FLOOD4 W Mazie, OKMULTIPLE ROAD CLOSURES MAINLY FROM PRYOR SOUTH TO COUNTY LINE AND PARTS OF SALINA/ SPAVINAW AREA. WATER RESCUE AT 425 RD & 620 RD IN CHOUTEAU/ INOLA AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 161 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WGUS54 KTSA 240019
FFWTSA
OKC041-097-240330-
/O.NEW.KTSA.FF.W.0006.230324T0019Z-230324T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
719 PM CDT Thu Mar 23 2023

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Northern Delaware County in northeastern Oklahoma...
  Mayes County in northeastern Oklahoma...

* Until 1030 PM CDT.

* At 719 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jay...                             Pryor...
  Pryor Creek...                     Grove...
  Chouteau...                        Locust Grove...
  Salina...                          Langley...
  Adair...                           Spavinaw...
  Disney...                          Pensacola...
  Hoot Owl...                        Spavinaw State Park...
  Cherokee State Park...             Chloeta...
  Rose...                            Sportsmen Acres Community...
  Honey Creek State Park...          Strang...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3607 9512 3608 9544 3644 9544 3651 9501
      3667 9484 3667 9462 3650 9462 3633 9500
      3616 9502 3616 9512

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 6:36 PM CDT, 43 minutes earlier.

Area forecast discussion, Mar 23, 6:36 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
636 PM CDT Thu Mar 23 2023

...New AVIATION...

.SHORT TERM...
(Thru Friday)
Issued at 211 PM CDT Thu Mar 23 2023

Potential for severe weather and heavy rain/flooding over the next
24 hours will be main point of emphasis and concern for this
forecast.

A slow-moving and southward-sagging cold front was detected on INX
radar just south of Tulsa and the I-44 corridor early this
afternoon. The boundary should continue south thru the night
tonight, though progress should slow some this afternoon before
possibly getting some shove to the south by rain-cooled air from
convection later. By 12Z Friday morning, the front should be
close to the Red River. Shower coverage has increased over the
past hour, indicative of what's to come. Storms should begin
developing by mid-afternoon along/near the front and on the cool
side as well. Storms that can stay near/south of the front will
pose the greatest severe threat thru the afternoon and into the
early evening. Trends in the CAM data today focus the greatest
threat from east-central OK northeast to far NW AR. Instability of
1k-2k j/kg and strong shear aloft (60-70kts at H5) indicate
potential of supercell development with initial more discrete
cells with very large hail the main threat. Veered and relatively
weak low-level flow in the warm sector (due to lack of pronounced
cyclogenesis) and a tendency for the southward-moving front to
undercut storms with time will limit the tornado threat. As we
head into the evening, upscale growth into one or more larger
storm clusters is expected, mainly on the cool side of the
advancing front, with the threat transitioning toward heavy
rainfall and flooding as multiple rounds of storms track over the
same general areas. Overall, the going theme of widespread 1 to 3
inch amounts with locally 4 to 5 inches possible is on track, with
a subtle southward shift due to a slightly more aggressive
frontal push. PWATs are expected to be as much as an inch above
normal for this time of year (~1.5"), so the environment is
favorable for heavy rainfall. The previous shift expanded the
going flood watch south a bit, and this will continue on
unchanged.

A secondary uptick in severe potential is possible after midnight
mainly across southeast Oklahoma with the approach of an upper
shortwave trough and surface low. Damaging winds and some hail
will be the primary threats, with this activity most likely to
stay just to the cool side of the front. The surface low will lift
northeast from across AR on Friday, with a trailing front sweeping
east. The latest 12Z hi-res EC and HRRR develop early afternoon
storms on the eastern fringe or just east of the forecast area
over western AR, with storms expected to mature off to the east of
our area, thus a limited severe threat here with a greater threat
farther east into AR on Friday afternoon. An isolated lightning
strike or two can't be ruled out from showers that develop
underneath the northeastward advancing upper low across northeast
OK during the afternoon as well.

Lacy

&&

.LONG TERM...
(Friday night through Thursday)
Issued at 211 PM CDT Thu Mar 23 2023

The remainder of the forecast will be largely uneventful and
cooler, especially compared to the recent warmer and more humid
weather. An upper wave will slide by to our north on Sunday and
could bring a few showers near the KS/MO borders. Toward the
middle of next week, southerly winds and moisture returns ahead of
the next storm system. Rain and storm chances will ramp back up
then.

Lacy

&&

.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Thu Mar 23 2023

A cold front stretches across the area this evening and is
currently near a KADH-KMKO-KASG line with widespread showers
and storms generally north of the front. These storms are
impacting the northeast Oklahoma sites and the two sites
in Benton County. VFR conditions continue south of the Boundary.
Condition will worsen through the night as more showers and storms
surge into the region. MVFR to IFR conditions will become common
at all area sites overnight and continue into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  47  55  39 /  70  90  60  10
FSM   80  61  67  47 /  20  90 100  10
MLC   78  57  65  43 /  20 100  80  10
BVO   56  42  53  35 /  60  70  60  10
FYV   75  55  66  42 /  60 100 100  20
BYV   72  53  63  44 /  40 100 100  30
MKO   73  52  61  42 /  80 100  80  10
MIO   64  46  55  40 /  70 100  70  20
F10   73  50  60  40 /  80 100  70  10
HHW   82  63  71  46 /   0  70  90   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday evening for OKZ057-058-060>076.

AR...Flood Watch through Friday evening for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...10
Hazardous weather outlook, Mar 23, 5:03 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 PM CDT Thu Mar 23 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 PM CDT Thu Mar 23 2023

...FLOODING AND SEVERE WEATHER THREATS CONTINUE OVERNIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...South of Interstate 44 in Eastern Oklahoma and northwest
   Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Along and south of Interstate 44.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Along and south of Interstate 44.
	ONSET...Ongoing.

DISCUSSION...
Numerous thunderstorms are ongoing this afternoon and will persist
into the overnight hours as a cold front moves slowly southward.
Severe storms will remain possible into the early morning hours
on Friday with large hail the primary threat. A risk of tornadoes
and locally damaging winds will be present with storms that persist
south of the slow moving cold front.
Additionally, areas of heavy rainfall have already occurred this
afternoon and additional rainfall this evening and overnight will
likely produce areas of flash flooding. Rainfall runoff will cause
substantial rises on area main stem rivers and river flood warnings
are also in effect along the Illinois and Poteau rivers.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm...Heavy Rain...and High Wind Potential.
SATURDAY THROUGH TUESDAY...No Hazards.
WEDNESDAY...High Wind Potential.

EXTENDED DISCUSSION...
Widespread showers and thunderstorms, producing heavy rainfall,
will be ongoing Friday morning, primarily across southeast
Oklahoma and into northwest and west central Arkansas. The heavy
rains will continue to lead to an increased threat for flash
flooding until the rainfall moves out from west to east late in
the day. In addition to the continued flooding threat, strong to
severe storms may also occur Friday morning and into the afternoon,
with areas on the eastern fringes of the forecast area most at
risk. Large hail and damaging winds will be the primary severe
weather threats.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Mar 23, 5:51 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
551 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLASH FLOOD      5 SE OKMULGEE           35.58N 95.93W
03/23/2023                   OKMULGEE           OK   AMATEUR RADIO

            BRYANT RD E OF HWY 52 FLOODED.

&&
Special weather statement, Mar 23, 6:03 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
603 PM CDT Thu Mar 23 2023

ARZ001-002-232330-
Carroll AR-Benton AR-
603 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of northeastern Benton
and northwestern Carroll Counties through 630 PM CDT...

At 603 PM CDT, Doppler radar indicated a strong thunderstorm near
Bella Vista, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Rogers...                         Bentonville...
Eureka Springs...                 Bella Vista...
Pea Ridge...                      Garfield...
Gateway...                        Beaver...
Miller...                         Avoca...
Hill Top...                       Walnut Hill...
Oak Hill...                       Busch...
Pleasant Ridge...

This includes Interstate 49 between mile markers 84 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Arkansas.

&&

LAT...LON 3631 9420 3648 9431 3650 9427 3650 9363
      3649 9362
TIME...MOT...LOC 2303Z 242DEG 40KT 3644 9418

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 23, 6:12 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
612 PM CDT Thu Mar 23 2023

OKZ057-061>063-067-068-240000-
Craig OK-Cherokee OK-Rogers OK-Delaware OK-Mayes OK-Wagoner OK-
612 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of southeastern Craig,
southeastern Rogers, Delaware, Mayes, northeastern Wagoner and
northwestern Cherokee Counties through 700 PM CDT...

At 612 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southeast of Inola, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Wagoner...                        Jay...
Pryor...                          Pryor Creek...
Chouteau...                       Inola...
Locust Grove...                   Salina...
Langley...                        Colcord...
Kansas...                         Adair...
Bernice...                        Ketchum...
Spavinaw...                       Disney...
Oaks...                           Pensacola...
Hoot Owl...                       Peggs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Oklahoma. A Severe Thunderstorm Watch
also remains in effect until 1100 PM CDT for northwestern Arkansas.

&&

LAT...LON 3667 9490 3630 9458 3625 9458 3594 9548
      3617 9564
TIME...MOT...LOC 2312Z 237DEG 53KT 3609 9547

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Mar 23, 6:16 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
616 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             ONETA                   36.02N 95.71W
03/23/2023  E1.00 INCH       WAGONER            OK   PUBLIC

&&
Special weather statement, Mar 23, 6:58 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
658 PM CDT Thu Mar 23 2023

OKZ064>066-240045-
Okmulgee OK-Okfuskee OK-Creek OK-
658 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of south central Creek,
Okmulgee and Okfuskee Counties through 745 PM CDT...

At 658 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southwest of Boley, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Okmulgee...                       Okemah...
Okfuskee...                       Henryetta...
Morris...                         Beggs...
Boley...                          Schulter...
Paden...                          Grayson...
Bearden...                        Castle...
Clearview...                      Preston...
Bald Hill...                      Okmulgee State Park...
Welty...                          Pharoah...
Mason...                          Hectorville...

This includes Interstate 40 in Oklahoma between mile markers 212 and
231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern, northeastern and east central Oklahoma.

&&

LAT...LON 3552 9662 3586 9593 3585 9590 3557 9571
      3555 9572 3555 9582 3551 9582 3532 9644
      3546 9644 3546 9647 3543 9650 3543 9652
      3545 9655 3544 9657 3540 9653 3539 9655
      3541 9658 3540 9660 3544 9663
TIME...MOT...LOC 2358Z 237DEG 51KT 3543 9653

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 23, 7:02 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
702 PM CDT Thu Mar 23 2023

OKZ058-062-063-240045-
Delaware OK-Ottawa OK-Mayes OK-
702 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of northern Delaware,
southeastern Ottawa and northeastern Mayes Counties through 745 PM
CDT...

At 702 PM CDT, Doppler radar indicated a strong thunderstorm over
Spavinaw, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Jay...                            Grove...
Langley...                        Spavinaw...
Disney...                         Hoot Owl...
Honey Creek State Park...         Spavinaw State Park...
Chloeta...                        Dodge...
Cayuga...                         Strang...
Disney Little Blue State Park...  Zena...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

&&

LAT...LON 3650 9462 3645 9461 3626 9505 3641 9516
      3677 9462
TIME...MOT...LOC 0002Z 238DEG 41KT 3638 9503

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:02 PM CDTSpecial Weather StatementTSADelaware43 min
Mar 23, 7:47 PM CDTSpecial Weather StatementTSAWagoner43 min
Mar 23, 8:32 PM CDTSpecial Weather StatementTSADelaware43 min
Mar 23, 9:21 PM CDTAreal Flood AdvisoryTSAMayes, Rogers, Tulsa, Wagoner114 min
Mar 23, 9:22 PM CDTAreal Flood AdvisoryTSADelaware113 min
Mar 23, 10:15 PM CDTFlash Flood WarningTSADelaware, Mayes, Rogers6 hr
Mar 23, 10:18 PM CDTSpecial Weather StatementTSACreek42 min
Mar 23, 10:34 PM CDTSpecial Weather StatementTSADelaware41 min
Mar 23, 10:41 PM CDTFlash Flood WarningTSACreek, Rogers, Tulsa, Wagoner4 hr
Mar 24, 6:52 AM CDTFlash Flood WarningTSALatimer, LeFlore, Pushmataha4 hr
Mar 24, 7:24 AM CDTFlash Flood WarningTSAAdair, Haskell, Latimer, LeFlore, Pushmataha, Sequoyah4 hr
Mar 24, 8:40 AM CDTAreal Flood WarningTSAAdair, Cherokee, Delaware, Mayes, Muskogee, Okmulgee and 2 more9 hr
Mar 24, 9:56 AM CDTRiver Flood WarningTSALeFlore35 hr
Mar 24, 10:34 AM CDTSpecial Weather StatementTSAPushmataha26 min
Mar 24, 10:52 AM CDTAreal Flood WarningTSAHaskell, Latimer, LeFlore, Pushmataha, Sequoyah9 hr
Mar 24, 1:42 PM CDTSpecial Weather StatementTSALeFlore33 min
Mar 24, 2:11 PM CDTRiver Flood AdvisoryTSAPushmataha9 hr

Nearby

Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.